Severe Acne May Increase Risk of Suicide

Severe Acne May Increase Risk of Suicide

Severe Acne May Increase Risk of Suicide - Severe Acne Raises Suicide RiskDermatologists and physicians should be cautious while treating people with severe acne. A new study in Sweden suggests that people with severe acne are prone to suicidal thoughts. This study has raised the debate whether the popular acne drug isotretinoin is associated with suicidal thoughts or whether facial disfigurement, caused by severe acne, increases the risk of suicide.

Isotretinoin is a form of retinoid, a vitamin A derivative. This drug is usually recommended for treating severe acne that does not respond to standard antibiotic medication. Isotretinoin heals severe acne breakouts, shrinks the sebaceous glands, reduces excessive sebum secretion, and if used at an early stage, it can prevent scarring.

Usually, isotretinoin therapy for treating nodular and pustular acne lasts for sixteen to twenty weeks. At the early phase of the treatment, the acne lesions become bigger and painful. This is a normal reaction to the drug, which subsides within a few days.

Despite the effectiveness of this popular acne drug in treating severe acne that does not respond to conventional treatment, one cannot rule out the risk of adverse side effects. This powerful acne medicine is unsafe during pregnancy. Studies have shown that it increases the risk of birth defects.

For long, doctors had suspected that isotretinoin might lead to emotional disorders in people with acne. In a previous study, reported in 2008 in the Journal of Clinical Psychiatry, a Canadian study team had found a link between isotretinoin use and depression.

In the new study, a group of researchers from the Karolinska Institute in Sweden assessed the mental health of 5,756 people who used isotretinoin between 1980 and 1990. They found that 128 isotretinoin users tried to kill themselves. The risk of attempting suicide is highest in the first six months after the end of the treatment. Researchers have further observed that people with severe acne might attempt suicide even before the treatment was started, raising speculation whether acne itself should be blamed for depression and suicidal thoughts.

The authors of the study wrote in the current edition of the British Medical Journal, “It was impossible to say for certain whether the continued rise in suicide risk was due to the natural course of severe acne, or to negative effects of the treatment.”

Tracking the psychiatric statuses of patients on isotretinoin, not only during the treatment but also at least for a year after the treatment, could prevent unfortunate deaths.

Acording with the Digital Millennium Copyright Act (“DMCA”), Pub. L. 105-304 If you believe that your copyrighted work is being infringed, notify our team at the email [email protected]

@[email protected] health health-news

MORE ABOUT Severe Acne May Increase Risk of Suicide